Tornadoes · United States · Alabama · 2011

EF3 tornado, Drifton to Sipsey, Alabama, April 27, 2011

From Drifton to Sipsey, this EF3 tornado ran 18.9 miles across Walker County on April 27, 2011, touching down at 5:18 AM CDT and reaching 375 yards wide. It killed nobody and injured 20, and did $13 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
April 27, 2011
Touchdown
5:18 AM CDT (10:18 UTC)
Lifted
5:36 AM CDT (10:36 UTC)
On the ground
18 minutes
Path length
18.9 miles (30.4 km)
Path width
375 yards (343 m)
Deaths
0
Injuries
20
Property damage
$13 million
County
Walker County
Touchdown point
33.598, -87.328
Lift-off point
33.818, -87.132
Record number
1104270418-01

The damage survey

55 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 170 mph.

  • Edge of EF1 trees, not in pic.
  • Home completely destroyed. Cars moved about
  • tossed uphill became airborne
  • begin major damage just sw of here

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system crossed the Southeast United States on Wednesday, April 27, 2011, resulting in a large and deadly tornado outbreak. This epic event broke the record for number of tornadoes in a day for the state of Alabama, becoming the most significant tornado outbreak in the state���s history. ||Central Alabama had two rounds of severe weather that day. During the early morning hours, a Quasi-Linear Convective System quickly moved across the northern half of the National Weather Service, Birmingham county warning area. Straight line winds of 90 mph (78kts) or greater and 11 tornadoes lead to widespread damage and power outages. During the afternoon, long-lived supercell thunderstorms produced long-track, strong and violent tornadoes. Destruction and loss of life across many towns and communities was devastating. ||The hardest hit areas included Shottsville and Hackleburg, both in Marion County, where winds of 160 mph and 210 mph respectively, caused unimagineable damage. Cordova, in Walker County, was hit twice; by a tornado along the Quasi-Linear Convective System during the early morning hours and again in the afternoon by a long-track EF4 tornado. A long track tornado moved across the city of Tuscaloosa and the western suburbs of Birmingham, resulting in the complete destruction of whole neighborhoods and numerous injuries and fatalities in those heavily populated areas. The same parent supercell produced another violent tornado in east Central Alabama as it tracked across St. Clair and Calhoun Counties, resulting in additional fatalities and incredible damage to a number of neighborhoods. Another violent EF4 tornado tracked across portions of Elmore and Tallapoosa Counties, including Lake Martin, destroying numerous homes and a large section of a mobile home park. ||Most of the violent tornadoes from this day were captured on video by a number of people, including storm spotters and chasers, as well as numerous television news crews and remotely controlled web-enabled video cameras. This allowed unprecedented coverage and viewing of this historic event in real time from people worldwide.

A tornado developed along a Quasi-Linear Convective System and touched down in rural southwestern Walker County, near the Fairview community. The tornado moved north northeast through Cordova before lifting near Lynns Park. The tornado touched down southwest of CR 6 and rapidly intensified to an EF3 rating with winds of 140 mph. Along Horseshoe Bend, a home was completely leveled, where it swept the foundation clean of the structure and debris. The tornado continued north northeast through the Richardson subdivision and across Pleasantville Road. It destroyed at least two single-wide manufactured homes. The tornado crossed US Hwy 269 where it weakened to an EF2 with winds of 120 mph and moved through the Aldridge community, where several homes were damaged, large trees were uprooted, and another single-wide manufactured home was tossed and obliterated. In Cordova, the tornado caused significant roof and parapet damage to brick buildings in the downtown area. The tornado crossed Old US Hwy 78 just east of the Mulberry Fork, where it snapped and uprooted trees and caused minor structural damage. The tornado continued northeast and dissipated south of County Road 22, less than a mile north of Old US Hwy 78. A second tornado, with winds of 140 mph, tracked through Cordova during the afternoon of the same day (between 1535 and 1605 CST) and caused more significant structural damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS BMX issued a tornado warning for this county at 10:07 UTC, 11 minutes before the tornado touched down, in force until 10:45 UTC.

The county was under a tornado watch, issued at 07:26 UTC and running to 11:20 UTC.

Issued (UTC)ExpiredProductOffice
05:00 UTC05:00 UTCFlash Flood WatchBMX
07:26 UTC11:20 UTCTornado WatchBMX
10:07 UTC10:45 UTCTornado WarningBMX
10:11 UTC11:00 UTCSevere Thunderstorm WarningBMX
10:14 UTC10:45 UTCTornado WarningBMX
13:12 UTC18:45 UTCTornado WatchBMX
18:45 UTC03:00 UTCTornado WatchBMX
19:09 UTC19:40 UTCTornado WarningBMX
21:00 UTC22:00 UTCTornado WarningBMX
21:55 UTC22:19 UTCTornado WarningBMX
23:14 UTC23:36 UTCTornado WarningBMX
23:35 UTC00:15 UTCSevere Thunderstorm WarningBMX
00:17 UTC01:00 UTCSevere Thunderstorm WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:31 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 27, 3:31 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 AM CDT WED APR 27 2011

...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY TODAY...

.DISCUSSION...

THE FIRST WAVE OF STORMS IS QUICKLY APPROACHING WEST CENTRAL
ALABAMA THIS MORNING...PROMPTING WHAT WILL LIKELY BE THE FIRST IN
MULTIPLE WATCHES TODAY. LINE OF STORMS IS MOVING INTO AN UNSTABLE
AIRMASS WITH CAPES BETWEEN 500-1000J/KG...AND VERY LITTLE CIN. LOW
LEVEL HELICITY VALUES ALSO INCREASING AHEAD OF THE LINE. STORMS
SHOULD MAINTAIN SEVERITY...WITH ROTATING EMBEDDED SUPERCELLS...AS IT
MOVES INTO CENTRAL ALABAMA...TAKING A MORE NORTHEASTERLY TURN LATER
THIS MORNING.

BIG QUESTION IS...HOW DOES THIS ACTIVITY IMPACT THE POTENTIAL FOR
WIDESPREAD SEVERE WEATHER AND TORNADOES THIS AFTERNOON? UNTIL WE SEE
HOW THE CURRENT CONVECTION PROGRESSES ACROSS THE AREA AND WHAT
SORT OF AIRMASS IT LEAVES BEHIND...ITS A FORECAST WAITING GAME.

WITH THAT SAID...EXPECT THIS CURRENT ACTIVITY TO MAINLY AFFECT THE
NORTHWESTERN THIRD OF THE FORECAST AREA DURING THE EARLY MORNING
HOURS. THESE STORMS...ASSOCIATED COLD POOL...AND CLOUD COVER WILL
ESSENTIALLY KEEP MUCH OF CENTRAL ALABAMA STABLE THROUGH THE MORNING.
CLOUDS WILL BEGIN TO BREAK UP...SURFACE TEMPS WARM AND DEWPOINTS
INCREASE TO AROUND 70 ACROSS A LARGE PORTION OF THE AREA BY MID
MORNING. CURRENT FORECAST SOUNDINGS BREAK THE PRESENT CAP BY 18Z.
WITH INCREASING SHEAR VALUES AND APPROACH OF MID AND UPPER LEVEL JET
MAXES...EXPECT SUPERCELL DEVELOPMENT BY EARLY AFTERNOON...ESPECIALLY
SOUTH OF LOCATIONS WHICH RECEIVE RAIN THIS MORNING. ONCE STORMS
BEGIN TO FIRE...ACTIVITY WILL CONTINUE THROUGH THE DAY AHEAD OF THE
APPROACHING COLD FRONT...WHICH IS EXPECTED TO PUSH INTO THE
NORTHWEST AROUND 00Z AND EXIT THE SOUTHEAST AROUND 07-08Z. EVERYONE
SHOULD REMAIN ALERT TODAY TO THE CHANGING WEATHER CONDITIONS.

QUIETER AND COOLER CONDITIONS ARE EXPECTED THROUGH THE END OF THE
WEEK. CURRENTLY...THE NEXT CHANCE OF RAIN COMES MONDAY.

14

&&

.AVIATION...06Z TAF DISCUSSION.

THE EASIEST PART OF THIS FORECAST WILL BE THE WINDS. LOOK FOR THE
WINDS TO BEGIN A STEADY RISE OVERNIGHT WITH JUST PLAIN BREEZY
CONDITIONS BY LATE MORNING AND INTO THE AFTERNOON. WINDS MAY GUST TO
35 KTS AT TIMES IN THE AFTERNOON...AND THIS IS AHEAD OF ANY
CONVECTION.

FOR THE REST OF THE FORECAST...LOW LEVEL MOISTURE IS ALREADY
INCREASING RAPIDLY AND LOW STRATUS CLOUDS HAVE ALREADY MOVED INTO
TOI. THIS WILL MOVE NORTHWARD AND IMPACT ALL SITES BY 8Z. LOOK FOR
EITHER PREVAILING OR TEMPO IFR CEILINGS THROUGH 15Z. THE WINDS
SHOULD PREVENT MOST PLACES FROM EXPERIENCING ANY VIS BR PROBLEMS.
CEILINGS WILL IMPROVE AFTER 15Z AND MAY SEE A PRETTY LARGE WINDOW OF
VFR CONDITIONS HERE DURING THE AFTERNOON. ONLY TO DECREASE ONCE THE
WEATHER MOVES.

SPEAKING OF WEATHER...SHOWERS AND THUNDERSTORMS WILL BE WEST OF THE
AREA THROUGH THE MORNING HOURS. EXPECT MOST OF THE ACTIVITY TO
REMAIN NORTH AND WEST OF TCL TO BHM SO DID NOT INCLUDE FOR NOW. FOR
THE REST OF THE PERIOD A LARGE THUNDERSTORM COMPLEX AND THE
ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS EXPECTED AS EARLY AS
15Z WEST. MENTIONED CB AT THIS TIME...BUT A POTENTIAL SEVERE WEATHER
OUTBREAK IS POSSIBLE INCLUDING STRONG LONG-LIVED TORNADOES AFTER
18Z.  DID TRY TO TIME THE SQUALL LINE AT THE TAIL END OF THE
PERIOD...BUT EVEN THAT WILL LIKELY CHANGE WITH THE NEXT UPDATES.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  50  69  47  76 /  90  60  10   0   0
ANNISTON    86  53  73  50  77 /  70  80  10   0   0
BIRMINGHAM  83  50  75  52  79 /  90  60  10   0   0
TUSCALOOSA  85  49  76  51  80 /  80  50  10   0   0
CALERA      82  53  74  51  80 /  70  60  10   0   0
AUBURN      84  54  73  53  78 /  50  80  10   0   0
MONTGOMERY  88  56  79  52  81 /  60  70  10   0   0
TROY        85  58  76  51  81 /  50  70  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING
COUNTIES: FAYETTE...LAMAR...MARION...WALKER...WINSTON.

&&
Hazardous weather outlook, Apr 27, 3:19 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CDT WED APR 27 2011

ALZ011>015-017>050-280830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
319 AM CDT WED APR 27 2011

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SEVERE WEATHER OUTBREAK IS LIKELY TODAY FOR ALL OF CENTRAL
ALABAMA. STRONG...LONG LIVED TORNADOES...DAMAGING WINDS...AND
VERY LARGE HAIL ARE ALL POSSIBLE. THE GREATEST THREAT THROUGH NOON
WILL BE AREAS WEST OF 65 AND NORTH OF INTERSTATE 20. THE THREAT
WILL THEN EXTEND ACROSS ALL OF CENTRAL ALABAMA DURING THE
AFTERNOON AND CONTINUE AT LEAST THROUGH MIDNIGHT.

NOW IS THE TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLAN AND BE
PREPARED TO TAKE QUICK ACTION WHEN WATCHES AND WARNINGS ARE
EVENTUALLY ISSUED. THERE ARE STILL SOME TIMING ISSUES TO BE DEALT
WITH...SO BE PREPARED FOR SOME ADJUSTMENTS IN TIMING AND MONITOR
THE LATEST FORECAST FOR UPDATED INFORMATION.

LOCALIZED TORRENTIAL RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT.
A FEW INCHES OF RAINFALL MAY OCCUR IN A SHORT PERIOD OF TIME.
ADDITIONALLY...MORE THAN ONE STORM MAY AFFECT THE SAME AREA. THIS
MAY PRODUCE SOME LOCALIZED FLASH FLOODING.

EVEN OUTSIDE OF THUNDERSTORM AREAS...STRONG GRADIENT WINDS ARE ALSO
EXPECTED. SUSTAINED WINDS OF 15 TO 25 MPH ALONG WITH HIGHER GUSTS
UP TO 35 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Apr 27, 5:18 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     TSTM WND GST     TUSCALOOSA              33.24N 87.54W
04/27/2011  M71 MPH          TUSCALOOSA         AL   OFFICIAL NWS OBS

&&

HB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

10.3 hours before the tornado, 72 km from the path. April 27, 2011.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1044 joules per kilogram, CIN -10, lifted condensation level 1119 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 29 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1890 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

1.7 hours after it, 72 km from the path. April 27, 2011.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -9, lifted condensation level 587 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -359 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
-359 m²/s²
0-3 km storm-relative helicity
-197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The radar

The Birmingham radar (KBMX), 73 km away, was scanning. The volume nearest the touchdown began at 10:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
09:49 UTCTSTM WND DMGBuhlTuscaloosa, ALNUMEROUS TREES DOWN
09:54 UTCTSTM WND DMGSamanthaTuscaloosa, ALSTRUCTURE DAMAGE AND NUMEROUS TREES DOWN.
10:00 UTCTSTM WND DMGCoronaWalker, ALTREES AND POWERLINES DOWNED. MINOR DAMAGE TO ONE HOME ON WOLF CREEK ROAD.
10:02 UTCTSTM WND GST 71TuscaloosaTuscaloosa, AL
10:04 UTCTSTM WND GST 78TuscaloosaTuscaloosa, ALREPORTED ON UA CAMPUS.
10:06 UTCTSTM WND DMGDuncanvilleTuscaloosa, ALTREES AND POWERLINES DONW ON HOMES. HOMES DAMAGED OR DESTROYED.
10:06 UTCTSTM WND DMGTuscaloosaTuscaloosa, ALTREES DOWN ON THE UNIVERSITY OF ALABAMA CAMPUS.
10:07 UTCTSTM WND DMGBerryFayette, ALNUMEROUS TREES DOWN AND STRUCTURE DAMAGE INCLUDING THE ELEMENTARY SCHOOL.
10:07 UTCTSTM WND DMGBerryFayette, ALNUMEROUS TREES DOWN AND STRUCTURE DAMAGE INCLUDING THE ELEMENTARY SCHOOL. 30 TO 40 STRUCTURES DAMAGE. MAINLY ROOF DAMAGE. AT LEASE 2 MOBILE HOMES DESTROYED. NO INJURIES.
10:07 UTCTORNADO 13 Sse BankstonFayette, ALAN EF-1 TORNADO TOUCHED DOWN ALONG STATE ROAD 18...4 MI SOUTHWEST OF BERRY...DAMAGING SEVERAL BARNS AND SNAPPING OR UPROOTING SEVERAL TREES. THE TORNADO TRAVELLED NORTHEAST...CAUSING WALL AND ROOF DAMAGE TO SEVERAL BUSIN
10:17 UTCTSTM WND DMGDuncanvilleTuscaloosa, ALSEVERAL TREES AND POWER LINES DOWN AND SOME ON HOMES.
10:17 UTCTSTM WND DMGDuncanvilleTuscaloosa, ALSEVERAL TREES DOWN AND SOME ON HOMES.
10:17 UTCTORNADO 32 W CoalingTuscaloosa, ALAN EF-3 TORNADO TOUCHED DOWN JUST OUTSIDE OF COALING AND MOVED NE ACROSS E TUSCALOOSA COUNTY INTO FAR SW JEFFERSON COUNTY DAMAGING OR DESTROYING SEVERAL HOMES. THE MERCEDES PLANT SUSTAIN ROOF DAMAGE AND POWER POLES WERE
10:19 UTCTSTM WND DMGTownleyWalker, ALTREES DOWN AND DEBRIS IN THE ROAD.
10:20 UTCTORNADO 33 Ese The WyeWalker, ALAN EF-3...POSSIBLY HIGHER...TORNADO TOUCHED DOWN IN RURAL SOUTHWESTERN WALKER COUNTY AND RAPIDLY INTENSIFIED AS IT MOVED NNE THROUGH THE ALDRIDGE AND CORDOVA COMMUNITIES...DISSIPATING 2.5 MILES WSW OF SIPSEY. THE TORNADO
10:25 UTCTSTM WND DMGCoalingTuscaloosa, ALNUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA. AT LEAST 30 HOME DAMAGED, 15 OF THOSE HEAVILY DAMAGED AND POTENTIALLY UNINHABITABLE. SEVERAL INJURIES BUT NO DETAILS AT THIS TIME.
10:25 UTCTSTM WND DMGCoalingTuscaloosa, ALNUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA.
10:26 UTCTSTM WND DMGJasperWalker, ALNUMEROUS TREES DOWN AND STRUCUTRE DAMAGE IN JASPER.
10:26 UTCTSTM WND DMGVanceTuscaloosa, ALNUMEROUS TREES AND LARGE POWER POLES SNAPPED OFF AROUND VANCE. INTERSTATE 20/59 WAS TEMPORARILY BLOCKED.
10:28 UTCTSTM WND DMGCordovaWalker, ALROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70.
10:28 UTCTORNADOCordovaWalker, AL*** 2 INJ *** ROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70. NUMEROUS TREES AND STRUCTURES DAMAGED. AT LEAST ONE MOBILE DESTROYED.
10:31 UTCTSTM WND DMG3 N Woodstock JunctionTuscaloosa, ALTRACTOR TRAILERS OVERTURNED AND TREES UPROOTED NEAR MILE MARKER 93 ON INTERSTATE 20/59.
10:31 UTCTSTM WND DMGWoodstock JunctionTuscaloosa, ALNUMEROUS TREES DOWN AND ROADS CLOSED IN NORTHERN BIBB. SEVERAL STRUCUTRES ALSO DAMAGED.
10:35 UTCTSTM WND DMGBucksvilleTuscaloosa, ALTREES AND POWER LINES DOWN ON TINLGE SPRINGS CIRCLE NEAR EXIT 100 ON INTERSTATE 20/59.
10:35 UTCTSTM WND DMGSipseyWalker, ALOUTBUILDINGS DAMAGED NEAR SIPSEY.
10:38 UTCTSTM WND DMG3 S McadoryJefferson, ALNUMEROUS TREES DOWN IN THE MCCALLA AREA.
10:40 UTCTSTM WND DMG7 S BessemerJefferson, ALTREES AND POWERLINES DOWN NEAR SHADES CREST ROAD AND BLUFF RIDGE ROAD.
10:40 UTCTSTM WND DMGEnsleyJefferson, ALTWO LARGE BROADCAST RADIO TOWERS REPORTED DOWN NEAR THE FAIRGROUNDS.
10:40 UTCTSTM WND DMGHueytownJefferson, ALTREES DOWN ON HOUSES AND BLOCKING ROADWAYS.
10:46 UTCTSTM WND DMGHelenaShelby, ALTREES DOWN ON HIGHWAY 261 IN HELENA.
10:49 UTCTSTM WND DMGVestavia HillsJefferson, ALNUMEROUS TREES DOWN IN VESTAVIA.
10:49 UTCTSTM WND DMGVestavia HillsJefferson, ALNUMEROUS TREES DOWN IN VESTAVIA. SEVERAL HOMES AND VEHICLES ARE DAMAGED.
10:50 UTCTSTM WND DMGPelhamShelby, ALA LARGE TREE ON A HOME IN PELHAM.
10:50 UTCTSTM WND DMGPelhamShelby, ALA LARGE TREE ON A HOME IN PELHAM ON TRAIL RIDGE DRIVE.
10:50 UTCTORNADO 15 E HooverShelby, ALA TORNADO TOUCHED DOWN JUST WEST OF THE INTERSECTION OF VALLEYDALE ROAD AND CALDWELL MILL ROAD. IT MOVED NORTH-NORTHEAST ACROSS A LARGE RESIDENTIAL AREA AND SNAPPED NUMEROUS TREES. THE TREES FELL ON POWER LINES...HOUSES.
10:53 UTCTSTM WND DMG5 Se HomewoodShelby, ALSIGNIFICANT DAMAGE IN THE ALTADENA LAKE AREA.. ALTADENA LAKE DR AT REDWING DR., CAMP HORNER RD AT CALDWELL MILL RD., AND CAHABA RIVER BRIDGE AT CALDWELL MILL RD.
10:53 UTCTORNADO 21 N Locust Fork WarriorJefferson, AL*** 3 INJ *** AN EF-2 TORNADO TOUCHED DOWN NEAR OLD HAYDEN ROAD AND MABEL ROAD AND TRAVELED NORTHEAST ACROSS SIBLEYVILLE ROAD THEN ALONG THE WESTERN EDGE OF MOUNTAIN WOODS LAKE. ALONG THE PATH...HUNDREDS OF TREES WERE SN
10:54 UTCTSTM WND DMG5 E Vestavia HillsShelby, ALSEVERAL TREES SNAPPED OFF AND HOME ROOF DAMAGE IN THE BROOKHIGHLAND SUBDIVISION OFF HIGHWAY 280.
10:54 UTCTSTM WND DMG5 E Vestavia HillsShelby, ALSEVERAL TREES SNAPPED OFF AND HOME ROOF DAMAGE IN THE BROOKHIGHLAND SUBDIVISION OFF HIGHWAY 280. AT LEAST 100 HOMES WITH TREES ON THEM IN THE CAHABA HEIGHTS AND VESTAVIA AREA.
10:54 UTCTSTM WND DMGBirminghamJefferson, ALMARQUEE SIGN AT THE BJCC BLOWN DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 274:41 AM CDTEF3Pickens, AL22.5704$741,000
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000
April 277:18 AM CDTEF1DeKalb, AL4.050

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.